Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

On cough syrup for bronchitis. Ear felt clogged and have hearing loss. What is going on?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2414 Questions
I had bronchitis about two weeks ago. I was giving a z-pack and some cough syrup. The cough subsided, but I went back to the doctor because my left ear felt clogged and I have hearing loss in that ear. Dr. saw no fluid in the ear and recommended I take Sudafed 24 for 10 days, along with flonase and singular. The hear loss is getting worse. Whats is going on?
Posted Sat, 8 Dec 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 25 minutes later

Thank you for your query.

1. Since your hearing loss is getting worse, have a repeat ear examination done and a PTA (Pure Tone Audiogram) and Tympanogram (Impedance Audiogram) done.

2. Confirm whether you have a Conductive Hearing Loss (CHL). Sensorineural Hearing Loss (SNHL) should be ruled out as it requires urgent treatment. Alternately, Tuning Fork Tests may be done in the ENT OPD.

3. Regular steam inhalation is one of the best and simplest ways to keep the Eustachian Tubes healthy and functioning. Take this along with your medication. Use an OTC nasal decongestant drop such as Otrivin in your left nostril twice a day for a couple of days.

4. You may wait a couple of days before you proceed to see if spontaneous recovery takes place. Kindly share the test results here. If they are normal, no treatment is necessary. If they are abnormal, I will be able to recommend further treatment. If you wait very long, any trapped fluid may thicken to a glue like consistency and not be able to drain into the nose. Sometimes there is no fluid, but there is a negative pressure in the middle ear.

5. There is no cause for worry. Eustachian tube dysfunction is very common.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor